Bisoprolol and Breathing Difficulties - British Heart Fou...

British Heart Foundation
19,799 members13,476 posts

Bisoprolol and Breathing Difficulties

Recoder_Bill
Recoder_Bill

Hi Folks,

For the past four months I have been taking bisoprolol 5mg, mainly to control my heart rate; I am in permanent AF. Recently I have noticed that at night I find it harder to breathe. It’s most noticeable when first I lie down, even if slightly propped up. In fact I’m more comfortable lying in the three-quarter prone position either on the right or the left hand side.

When I say “harder to breathe”, it’s hard to describe but it’s like my lungs refuse to take a deep breath. I start to draw in breath and then my lungs sort of say “ok, that’s enough, breathe out now” when I know full well I want more air and there is room in my lungs for more air. So, I’m almost panting. It does calm down after a while though. Don’t know if that makes sense to anyone other than me.

Now my questions to you guys out there in BHF world are;

1. Could this be a side effect of bisoprolol?

2. Does anyone else suffer from this? I am certainly experiencing other noticeable side effects.

I should say that I do have other comorbidities, some that I have had for a long time, but I just want to ascertain if what I am now experiencing is primarily due to bisoprolol.

I’d be grateful for any input and thank you for reading thus far.

Phil

10 Replies
oldestnewest

Bisoprolol is a beta beta-1 receptor blocker administered for hypertension & heart failure. Kindly examine as to whether you have swollen ankles/legs bloated abdomen, excessive tiredness which are the visible signs of fluid retention. If affirmative, please contact an interventional cardiologist & perform echocardiogram to rule out heart failure.

Please don't worry much and the best way to put an end to these speculations is to rule out heart failure / kidney disorder.

Kindly condone as it isn't my intention to make you scary.

Hi Vivi2711,

Thanks for your reply.

Worry not. I've already survived cancer, a twisted bowel and major cardiac surgery, so you're not likely to scare me easily. I just didn't feel like boring everyone with a long and invloved medical history.

I tend meet things head on and gather all the information I can and try to learn more about the condition. Yes, I know bisoprolol is a beta blocker, I had already researched all the standard stuff related to bisoprolol, including the things you mention, and ruled them out ... yeah, I thought about fluid retention but I don't have any of the attendant symptoms ... I also have other overriding issues that can make me breathless but it's not that.

What I am doing now is trying to ascertain if anyone else has experienced this so that I can compare what I am going through with other like folk. Frankly I don't think the breathing issue is related to bisoprolol, if it is then it is relatively uncommon, I haven't found any documented cases of that so far.

So, Vivi2711, do you have any experience of this at all?

Prada47
Prada47 in reply to Recoder_Bill

Hi

Your description of Breathing is common on a Heart Failure site that I use, it has been described as shallow breathing, and Is exactly how it is described. I take Bisoprolol 10mg and I got a phone call from my GPs surgery yesterday to pick up a new supply from the Pharmacy at 7.5mg, the Cardiologist had just looked at a Holter Monitor that I had just completed ,and suspects that 10mg is a slight overload. I was on 10mg for rhythm problems and short of breath (which may be due to Heart Failure ) so I can't say it's Bisoprolol but will be looking at replies to this question.

regards

Recoder_Bill
Recoder_Bill in reply to Prada47

Thanks Prada47,

that's given me another avenue of research.

Regards,

Phil.

Poppy6b
Poppy6b in reply to Recoder_Bill

I had to come of bisoprolol as I got breathless and it was like breathing through treacle . I have paroxysmal AF and can’t tolerate beta blockers do my cardiolagist is putting me on a ‘pills in your pocket drug’ so we’ll see!

I agree with Vivi. When I had those symptoms it was heart failure which sounds terrible but I’m living a pretty normal active life in retirement. Diuretics helped me and for the last 6 years it’s so far so good. I’m also on bisoprol, ramipril, etc having had heart disease for 20 years.

I had a heart attack in 2016. I also have taken Rosuvastatin for the past 12 years.

The gradually increasing dose of bisoprolol they wanted to give me made me breathless - and useless! I had exactly the airless feeling you describe.

My bisoprolol dose was reduced and they balanced it out with candesartan and amlodipine. It took several weeks/months to get the dosages right but gradually the breathless feeling subsided.

Now I’m having problems with candesartan so it’s being changed to losartan. My blood pressure was too low!

And so it goes on........

Thanks for replying Zoesgranny.

It does seem like an up-hill battle doesn't it? It's bad enough that one has a "condition" that we have to deal with but to also have to contend with the medical profession as well, in order to fully understand what's going on, to get relevant information and at least feel that all or the right things are being done, seems like an added and unnecessary burden!!!!

Since last posting, my dose of bisoprolol has been reduced by half to 2.5mg. I tried to convince the cardiologist to take me off of bisoprolol altogether but he mentioned that bisoprolol was good for some condition related to my ventricals - sorry to be vague but at this time I have yet to get to the bottom of what he means. When I do, I'll post again.

I have to say that I do feel more lively now and generally more my "old" self since my dose was reduced, so I'm prepared to go with it pro tem. However I need to find out more about what is going on with my heart that "they" are not explaining in enough detail for me.

I hope all improves for you Zoesgranny just keep asking the questions and clarity will come to you.

Regards,

Phil.

I’m really pleased that you feel a bit better. Bisoprolol seems to affect lots of people in this way and it’s scary - as if it wasn’t scary enough having a heart problem.

Actually, I’m setting out to help make a difference!

I’m going to volunteer at St Andrews University to help to “train” doctors!!

They’re looking for people with a “condition” or two to come and be interviewed by medical students throughout their training to help them to be able to speak clearly and fully to patients.

Seemingly one has to give more info when they’re in first year but gradually decrease the dose as they progress! 😊

Might as well use my increasing crumbliness to other people’s benefit.....

oh dear ... you did tickle me with that reply ... well done you!!!

You may also like...